Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 174, NWS Columbia, SC

July 23, 2017Columbia County, Lincoln County, McDuffie County, Georgia; Edgefield County, McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 23, 2017, 7:53 PM EDT for Columbia County, Lincoln County, McDuffie County, Georgia; Edgefield County, McCormick County, South Carolina. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 7:53 PM EDT (23:53 UTC)
Expired
Jul 23, 2017, 9:00 PM EDT
In force
67 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Edgefield County, SC, McCormick County, SC

The radar

The Greer radar (KGSP), 114 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 8:01 PM EDTTSTM WND DMGMount Carmel, SCTREES REPORTED DOWN FT. CHARLOTTE ROAD AND DEPOT STREET.
Jul 23, 8:04 PM EDTTSTM WND DMG1 Sse Mount Carmel, SC2 TREES DOWN REPORTED HWY 81N AND SMITH ROAD.
Jul 23, 8:50 PM EDTTSTM WND DMG11 S Lincolnton, GATREE REPORTED IN ROADWAY ON LINCOLNTON HIGHWAY AT THE MCDUFFIE AND LINCOLN COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1381 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WUUS52 KCAE 232353
SVRCAE
GAC073-181-189-SCC037-065-240100-
/O.NEW.KCAE.SV.W.0174.170723T2353Z-170724T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
753 PM EDT SUN JUL 23 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Columbia County in east central Georgia...
  Northwestern McDuffie County in east central Georgia...
  Lincoln County in east central Georgia...
  Northwestern Edgefield County in central South Carolina...
  McCormick County in central South Carolina...

* Until 900 PM EDT

* At 753 PM EDT, a severe thunderstorm was located near Bobby Brown
  State Park, or 35 miles north of Thomson, moving southeast at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is expected. Expect wind 
           damage to roofs, siding, and trees. 

* Locations impacted include...
  Thomson, McCormick, Lincolnton, Parksville, Plum Branch,
  Willington, Mount Carmel and Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3366 8251 3365 8249 3382 8259 3385 8258
      3386 8257 3387 8261 3398 8264 3397 8262
      3396 8257 3402 8259 3408 8248 3406 8245
      3406 8233 3397 8230 3402 8224 3398 8221
      3399 8214 3391 8199 3342 8256 3360 8265
TIME...MOT...LOC 2353Z 297DEG 15KT 3397 8251 

HAIL...1.00IN
WIND...60MPH
 
$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:25 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 23, 5:25 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
525 PM EDT Sun Jul 23 2017

.SYNOPSIS...
Upper level ridging will weaken across the area today as the
upper level trough digs over the eastern US. A bermuda high will
provide very warm and humid conditions through Monday with
scattered afternoon and evening showers and thunderstorms. A
weak cool front will stall over the area Tuesday, then move
southward into southern Georgia on Wednesday before dissipating,
providing somewhat cooler weather and a continued threat for
scattered thunderstorms. High pressure will become re-
established for the end of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Thunderstorms have developed across much of the western Midlands
and Pee Dee with some locally very heavy rainfall. Rain rates
approaching 4 inches per hour have been noted in WSR-88D
returns so potential for localized flooding will continue to be
monitored. Hail potential remains low...however some hail in the
strongest cells has been reported. Expect thunderstorms to
continue slowly moving southward into the central Midlands over
the next couple of hours along with development moving in from
the coast and a few cells in the CSRA. With sunset convection
will begin diminishing...but with numerous outflow boundaries
being produced expect some to intersect and generate new cells
into the late evening/early tonight hours. Convection will end
during the early morning hours with some mid and upper level
debris cloudiness through daybreak keeping low temperatures in
the mid to upper 70s for most locations.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The forecast area will remain on the western edge of the Bermuda
high through Tuesday night, while heights aloft slowly drop as a
longwave trof becomes established over eastern North America.
This combination will lead to hot afternoons with max temps
generally in the lower to mid 90s, and maximum heat indices a
little above 100. The combination of developing steep low level
lapse rates each afternoon and weak vorticity aloft will lead
to scattered afternoon and evening convection. PWs will range
from 1.8 inches to 2.2 inches across the CWA, so any slow moving
convection could dump some locally heavy rain in spots.

Min temps will remain quite warm with lows in the mid to upper
70s most places.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
On Wednesday, a weak front will slowly slide through the CWA as
a small area of low pressure develops off of the South Carolina
coast and moves to the northeast. It's main impact will be to
dry the air out a little bit Wednesday night and Thursday, but
max temps on Thursday afternoon will still be in the 90s as an
increase in sunshine will offset any weak cool advection that
tries to set up. Thursday will also see the lowest chance for
afternoon and evening convection for the week.

By Friday, the main global models begin to diverge with details,
but the overall pattern indicates a digging shortwave will move
into the southeastern states on Friday. This will cause an
increase in the deep southwesterly flow, allowing moisture to
quickly return in the form of clouds and scattered convection,
especially during the second half of the day. The weekend
contains a lot of uncertainty as the GFS shows a rather strongly
amplified pattern for july with a significantly deep trough
carving out over the southeastern states, while the ECMWF is
much more progressive with the digging shortwave on Saturday and
instead is more focused on the next shortwave, which is in the
7-10 day period and not part of this package. I have gone for
generally unsettled weather due to the mean trof, without
concentrating too much on the individual shortwaves. This means
slightly above normal chances for rain and slightly below
normal afternoon temps due to increased cloud cover.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Convection expected at the terminals over the next several
hours.

Thunderstorms have developed across the area with cells around
all terminals. Main concerns with thunderstorms remain the
potential for damaging wind gusts along with locally very heavy
rainfall. Have included tempo for all terminals...except OGB...
through 24/01z. Convection will diminish with sunset...however a
few cells are expected to linger into the overnight. Have also
included MVFR fog at AGS/OGB as coming rainfall will increase
potential. All sites will be VFR from 14z through the end of
the period with cumulus developing during the late morning hours
through the end of the period as another round of convection is
expected Monday afternoon.

EXTENDED AVIATION OUTLOOK...Increasing confidence in
restrictions in mainly afternoon/evening thunderstorms through
Wednesday. We could also see some morning cig restrictions from
stratus by Tuesday and Wednesday. The convection looks to
decrease on Thursday, but should pick right back up again by
Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 23, 3:52 AM EDT, 16 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Columbia SC
352 AM EDT Sun Jul 23 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
352 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 23, 7:16 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
716 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     5 SE COLUMBIA           33.95N 80.97W
07/23/2017                   RICHLAND           SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN ON ATLAS
            ROAD AT SHOP ROAD.

&&

WRS
Local storm report, Jul 23, 7:31 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     FLASH FLOOD      1 SSE COLUMBIA          33.99N 81.03W
07/23/2017                   RICHLAND           SC   FIRE DEPT/RESCUE

            COLUMBIA FIRE DEPT. REPORTED 1 PERSON
            TRAPPED AND RESCUED FROM FLOODED VEHICLE AT
            WHALEY AND MAIN STREETS. NO INJURIES.

&&

DA
Local storm report, Jul 23, 7:40 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
740 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     FLOOD            2 NNW COLUMBIA          34.03N 81.04W
07/23/2017                   RICHLAND           SC   LAW ENFORCEMENT

            SCHP REPORTED ROADWAY FLOODING SUNSET DRIVE
            AND MAIN STREET.

&&

DA
Local storm report, Jul 23, 7:43 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
743 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     FLOOD            1 N COLUMBIA            34.02N 81.03W
07/23/2017                   RICHLAND           SC   LAW ENFORCEMENT

            SCHP REPORTED ROADWAY FLOODING SC-277 AND
            SUNSET BLVD.

&&

DA
Local storm report, Jul 23, 7:46 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
746 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     1 SE SAINT ANDREWS      34.04N 81.09W
07/23/2017                   RICHLAND           SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN ON
            LONGCREEK DRIVE AT BROAD RIVER RD.

&&

WRS
Local storm report, Jul 23, 7:50 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     2 ESE COLUMBIA          34.00N 81.01W
07/23/2017                   RICHLAND           SC   PUBLIC

            SOCIAL MEDIA REPORT WITH IMAGE OF TREE DOWN
            AT HAND MIDDLE SCHOOL, 2600 WHEAT STREET IN
            COLUMBIA, SC.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:49 PM EDTSevere Thunderstorm WarningCAERichmond56 min
Jul 23, 7:41 PM EDTSevere Thunderstorm WarningCAEBurke, Columbia, McDuffie, Richmond64 min
Jul 23, 3:27 PM EDTSevere Thunderstorm WarningCAEChesterfield63 min
Jul 23, 4:01 PM EDTSevere Thunderstorm WarningCAELancaster44 min
Jul 23, 4:12 PM EDTAreal Flood AdvisoryCAEChesterfield2 hr
Jul 23, 4:28 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster62 min
Jul 23, 4:39 PM EDTFlash Flood WarningCAEChesterfield2 hr
Jul 23, 4:52 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster53 min
Jul 23, 5:19 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland56 min
Jul 23, 5:28 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda62 min
Jul 23, 6:24 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Newberry, Saluda66 min
Jul 23, 6:38 PM EDTSevere Thunderstorm WarningCAEKershaw, Lexington, Richland67 min
Jul 23, 6:52 PM EDTAreal Flood AdvisoryCAELexington, Richland2 hr
Jul 23, 6:58 PM EDTFlash Flood WarningCAERichland92 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.